January 8, 2014

Adverse events with telaprevir in half of California HIV/HCV group

Provided by IAS

Author: Mark Mascolini

08 January 2014

Half of 24 patients coinfected with HIV and hepatitis C virus had serious adverse events when taking the HCV protease inhibitor telaprevir with pegylated interferon and ribavirin.

Telaprevir was one of the first HCV protease inhibitors licensed for use against infection with genotype 1 HCV, but its impact in people with HIV is still being assessed. Prescribing information warns about serious skin reactions, anemia, fatigue, vomiting, and other possible complications with telaprevir. Its use is contraindicated with strong CYP3A inhibitors and inducers, which include many antiretrovirals.

This retrospective cohort study involved HIV/HCV-coinfected people treated with telaprevir plus pegylated interferon and ribavirin at the University of California, San Diego HIV clinic.

Among 24 consecutive patients, serious adverse events developed in 12 (50%). Seven patients (29%) had to stop HCV therapy because of adverse events, “despite an intensive multidisciplinary monitoring approach.”

The authors suggest that “careful consideration of the risks and benefits of telaprevir-based therapy should be undertaken, given prospects for interferon-sparing therapy in the near future.”

The United States Food and Drug Administration has licensed three other direct-acting HCV antivirals: boceprevir, sofosbuvir, and simeprevir

Source: Edward R. Cachay, David L. Wyles, Francesca J. Torriani, Craig Ballard, Bradford Colwell, Jennifer C. Lin, Lucas Hill, William C. Mathews. High incidence of serious adverse events in HIV-infected patients treated with a telaprevir-based hepatitis C virus treatment regimen. AIDS. 2013; 27: 2893-2897.

For the study abstract
(Downloading the complete article requires a subscription to AIDS or an online payment; the abstract is free.)

Source

0 comments :

Post a Comment